Alert archive / Illinois / Flash Flood Warnings in 2001
Flash Flood Warning 4, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 2, 2001, 9:25 AM CDT for Cook County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2001, 9:25 AM CDT (14:25 UTC)
- Expired
- Aug 2, 2001, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Cook County, IL
The radar
The Chicago radar (KLOT), 49 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2814 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 021429 FFWLOT ILC031-021730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 925 AM CDT THU AUG 2 2001 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... COOK COUNTY IN NORTHEAST ILLINOIS * UNTIL 1230 PM CDT * AT 922 AM CDT THE PUBLIC REPORTED FLOODING IN DOWNTOWN CHICAGO. IN ADDITION 4 INCHES OF RAIN HAS BEEN REPORTED IN SKOKIE...2.68 JUST SOUTHWEST OF MIDWAY AIRPORT...AND 3.5 INCHES IN AN HOUR ON CHICAGO/S NORTH SIDE. STREET AND BASEMENT FLOODING HAS BEEN REPORTED. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER... EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE THROUGH FLOODED ROADS. MERZLOCK NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:05 AM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 2, 4:05 AM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT THU AUG 2 2001 THUNDERSTORMS THAT DROPPED SOUTHEAST OUT OF SOUTHERN WI LAST EVENING DIDN'T GET TOO FAR INTO NORTHERN IL BEFORE WEAKENING. EVEN THE LINGERING SHOWERS IN NORTHEAST AND EAST CENTRAL IL HAVE ALL BUT DISSIPATED. FRONTAL BOUNDARY EARLY THIS MORNING EXTENDING FROM EASTERN LAKE SUPERIOR SOUTHWESTWARD ACROSS WI AND IA TO SOUTH CENTRAL NEB WITH 3 DISTINCT AREAS OF ACTIVE CONVECTION...CENTRAL HIGH PLAINS...NORTHERN IA AND SOUTHERN WI...WITH SOME FILLING IN ALONG THE FRONT FROM WI TO IA. COMPARED TO CURRENT RADAR AND SATELLITE IT APPEARS THAT THE AVN MODEL HAS THE BEST HANDLE ON THE SITUATION PER ITS QPF...OMEGA AND ISENTROPIC FIELDS. FOLLOWING AVN BRINGS UVV AND QPF MAX SOUTH-SOUTHEAST OUT OF SOUTHERN WI...ACROSS NORTHEAST IL AND TO EAST CENTRAL IL AND NORTHWEST IND BY EVENING AS SHORT WAVE ROTATES AROUND UPPER RIDGE ON SOUTHERN PERIPHERY OF WESTERLIES. SOME HEAVIER RAINS POSSIBLE WITH SLOW MOVING CELL MOVEMENT INDICATED ALONG WITH PRECIPITABLE WATER OF 2 TO 2 1/2 INCHES. FRONT TO ONLY MAKE SLOW PROGRESS AND AGAIN PREFER AVN HERE WHICH IS SLOWEST IN PUSHING IT INTO NORTHWESTERN AND FAR NORTHEASTERN IL THIS AFTERNOON...AND EVENTUALLY INTO CENTRAL IL OVERNIGHT. CLOUDS AND LOCALLY COOLED AIR FROM TSRA SHOULD KEEP TEMPS IN THE 85 TO 90 DEGREE RANGE. DEW POINTS STILL HIGH BUT HEAT INDEX VALUES WILL BE BELOW HEADLINE THRESHOLD. WILL STILL KEEP MENTION OF HUMID CONDITIONS IN FORECAST THOUGH. SLIGHTLY COOLER AND DRIER AIR TO ARRIVE FRIDAY AS THE SURFACE RIDGE AND ITS LOWER 60S DEW POINTS CURRENTLY OVER THE DAKOTAS MOVES EAST INTO THE WESTERN LAKES REGION. .CHI...NONE. TRS
In the hours before
Special weather statement, Aug 2, 6:18 AM CDT, 3 hours 7 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 021700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT/EST THU AUG 2 2001 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. THERE WILL BE SOME THUNDERSTORMS TODAY AHEAD OF A COLD FRONT AS IT SLOWLY MOVES SOUTHEASTWARD INTO NORTHERN ILLINOIS...BUT THEY ARE NOT EXPECTED TO BE SEVERE. THE COLD FRONT WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT...ENDING THE THREAT OF STORMS THIS EVENING. AS HIGH PRESSURE MOVES EAST INTO THE UPPER MIDWEST FRIDAY...A LITTLE COOLER AND DRIER AIR WILL SPREAD INTO TmHE AREA. TRS
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 10:06 AM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 24 min |
Nearby
Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.